Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Atlanta, GA

April 12, 2005Forsyth County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 12, 2005, 6:58 PM EDT for Forsyth County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 6:58 PM EDT (22:58 UTC)
Expired
Apr 12, 2005, 7:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 96 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 4:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 122300
SVRFFC
GAC117-122330-
/O.NEW.KFFC.SV.W.0159.050412T2258Z-050412T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORSYTH COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 730 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF CUMMING...AND MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE ACROSS THE COUNTY BETWEEN        
  CUMMING AND ALPHARETTA.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3421 8425 3411 8426 3408 8413 3421 8402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:25 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 12, 5:25 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT TUE APR 12 2005

.SHORT TERM...
LOOKING AT DEWPOINTS...SURFACE PRESSURES AND SURFACE WIND FIELD AT
18Z...FRONT LOOKS TO BE NEAR JUST WEST OF A HSV TO BHM LINE.  FRONT
WILL PUSH EASTWARD THIS EVENING INTO THE CWA WITH DRIER AIR
CONTINUING TO FILTER INTO THE AREA.  WEDNESDAY LOOKING MORE
INTERESTING AS COLD POOL ALOFT / CLOSED LOW DROPS INTO NORTH GA AS A
BACKDOOR SURFACE FRONT PUSHES IN FROM THE NORTHEAST. LIFTED INDICES
OF MINUS 1 TO MINUS 2...500 MB TEMPERATURES COOLING TO -22 C AND 850
TO 500 MB LAPSE RATES APPROACHING 6.75 C/KM HINTING AT TYPICAL COOL
POOL CONVECTIVE INSTABILITY DEVELOPMENT FOR WEDNESDAY AFTERNOON.
GIVEN SURFACE FOCUS AND UPPER LEVEL BUOYANCY...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON.  WITH BEST
CAPE BETWEEN 850 MB AND 500 MB AND -10 C AT AROUND 13 K FT...WILL
NOT TAKE MUCH TO GET THUNDER IF ANY CONVECTION DEVELOPS.  IN
ADDITION...ANY GOOD CORE DEVELOPMENT ABOVE 20 K FT WILL HAVE
POTENTIAL FOR PEA SIZE HAIL.  LIMITED MOISTURE WILL BE MAIN FACTOR
FOR KEEPING INSTABILITY SUPPRESSED...CONVECTION SCATTERED IN
COVERAGE...AND HAIL BELOW SEVERE THRESHOLDS FOR THE MOST PART.  THUS
DO NOT THINK THIS WILL BE MAJOR SEVERE WEATHER EVENT THOUGH COULD
POTENTIALLY SEE SEVERAL HAIL REPORTS WEDNESDAY AFTERNOON ESPECIALLY
NORTH GA.  THIS IN CONCERT WITH SPC AND ONLY GENERAL THUNDER IN
CURRENT OUTLOOK. SEE SWODY2.  THUS HAVE ADDED IN SMALL HAIL POSSIBLE
IN THIS MORNING UPDATE AND WILL STAY WITH THIS FOR WEDNESDAY
AFTERNOON. BY THURSDAY...AXIS OF UPPER LOW SHIFTS EAST WITH DRIER
AIR FILTERING INTO REGION.  LARGE CANADIAN SURFACE HIGH ENCOMPASSES
MOST OF THE NORTHEASTERN QUARTER OF THE UNITED STATES SPREADING INTO
THE SOUTHEAST FRIDAY AND INTO THE WEEKEND.  WILL STAY WITH DRY
FORECAST AND PLENTY OF SUNSHINE THROUGH THIS PERIOD.  IN TERMS OF
TEMPS...WENT CLOSE TO GUIDANCE THROUGH THE SHORT TERM PERIOD WITH
THE EXCEPTION OF THURSDAY WHERE WENT SEVERAL DEGREES ABOVE GUIDANCE
CONSIDERING LACK OF ADVECTION AND CLOUDS AS SURFACE HIGH SITS
OVERHEAD AND RIDGE BEGINS TO BUILD IN.

.LONG TERM...
DRY PATTERN CONTINUES INTO THE EXTENDED PERIOD AS UPPER LOW DRIFTS
EASTWARD AND UPPER RIDGING BUILDS IN.  HAVE TRENDED WARMER THAN
GUIDANCE AND MAY END UP GOING EVEN WARMER LOOKING AT MASS FIELDS FOR
SUNDAY AND MONDAY.

&&

.AVIATION...THE STRATOCU FIELD SHOULD GO SCT AFT 03Z AS THE DRY SLOT
WORKS IN FROM THE WEST. WITH WIND FIELD BECOMING WEST BEHIND THE
FRONT AND STAYING UP AT 4-6 KNOTS OVERNIGHT SHOULD NOT BE ANY FOG
PROBLEMS IN THE MORNING. EXPECT STRATOCU DECK TO DEVELOP AGAIN
WEDNESDAY AS COLD POOL MOVES OVER THE AREA. COULD SEE SOME ISOLATED
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         51  66  46  65 /  10  40  20  10
ATHENS          52  67  45  66 /  20  40  20  10
GAINESVILLE     51  64  45  65 /  10  40  20  10
ROME            51  68  47  68 /  10  40  20  10
COLUMBUS        53  72  50  67 /  10  30  20  10
MACON           52  72  47  66 /  10  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

JCD
Hazardous weather outlook, Apr 12, 11:49 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 AM EDT TUE APR 12 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130948-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1149 AM EDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
AN AREA OF DEEP LOW PRESSURE ALOFT WAS CENTERED ACROSS THE MID
MISSISSIPPI VALLEY LATE THIS MORNING. THIS LOW PRESSURE AREA IS
EXPECTED TO MOVE EAST INTO WESTERN KENTUCKY TODAY AND INTO NORTHERN
GEORGIA ON WEDNESDAY. TEMPERATURES ALOFT WILL BE QUITE COLD FOR THIS
TIME OF THE YEAR...HOWEVER...MOISTURE WILL BE SOMEWHAT LIMITED.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON BUT ONLY ISOLATED
SEVERE WEATHER IS POSSIBLE.

.DISCUSSION...
DEWPOINT TEMPERATURES WILL REMAIN IN THE 50S...AND COMBINED WITH AIR
TEMPERATURES IN THE 70S WILL RESULT IN LIFTED INDICES AROUND MINUS
ONE WITH CAPES AROUND 500. IF CLOUD COVER DECREASES ENOUGH THIS
AFTERNOON ACROSS NORTHERN GEORGIA...THERE MAY BE ENOUGH INSTABILITY
FOR ISOLATED THUNDERSTORMS TO REACH SEVERE LEVEL. THE PRIMARY THREAT
WILL BE HAIL AND LIGHTNING FROM THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
AS THE LOW PRESSURE ALOFT MOVES CLOSER TO GEORGIA...THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. SURFACE TEMPERATURES
AND MOISTURE WILL REMAIN MEAGER...AND SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 12, 5:57 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT TUE APR 12 2005

GAZ012-013-020-122230-

557 PM EDT TUE APR 12 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BARTOW...PICKENS
AND GORDON COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ADAIRSVILLE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL MOVE INTO SOUTHEAST GORDON COUNTY AND WESTERN
PICKENS COUNTY BY 615 PM.
Local storm report, Apr 12, 6:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
638 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             WOODSTOCK               34.10N 84.51W
04/12/2005  0.75 INCH        CHEROKEE           GA   EMERGENCY MNGR

0625 PM     HAIL             WOODSTOCK               34.10N 84.51W
04/12/2005  0.88 INCH        CHEROKEE           GA   PUBLIC

&&

JRN
Local storm report, Apr 12, 6:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 NW ALPHARETTA         34.10N 84.31W
04/12/2005  0.75 INCH        FULTON             GA   PUBLIC

&&

JRN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:20 PM EDTSevere Thunderstorm WarningFFCCherokee25 min
Apr 12, 6:31 PM EDTSevere Thunderstorm WarningFFCFulton29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.